Kansas, 2024

Hail and Damaging Winds in Kansas, June 15 to 16, 2024

June 15 to 16, 2024 · NWS TOP · 22 events in 9 counties and zones

Clusters of severe storms moved northeast through the area, producing several areas of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Clusters of severe storms moved northeast through the area, producing several areas of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 1:37 PM CST, 1 hour 59 minutes earlier. Its key messages:

  • -Scattered storms could develop this afternoon through tonight. A few stronger storms could produce damaging wind gusts or small hail. -Hot and humid conditions continue through early next week. -A cold front looks to bring more storms to the area late Tuesday.
Area forecast discussion, Jun 15, 1:37 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
237 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

-Scattered storms could develop this afternoon through tonight.
 A few stronger storms could produce damaging wind gusts or
 small hail.

-Hot and humid conditions continue through early next week.

-A cold front looks to bring more storms to the area late
 Tuesday.

&&

.DISCUSSION...
Issued at 231 PM CDT Sat Jun 15 2024

At midday, an outflow boundary from early morning convection across
northern KS was draped across the western and southern portion of
the forecast area, as evident on visible satellite imagery. By 19Z,
the boundary had become a bit more diffuse on satellite and in sfc
obs with temps and dew points more uniform. Winds, however, were
still slightly backed near I-70 and north, which is also where
mesoanalysis shows an instability and theta-e gradient. That
lends evidence to the existence of the boundary still located in
the area. Meanwhile, a mid-level shortwave trough is moving
over western KS this afternoon. A LLJ will increase as the
trough axis approaches late this afternoon and especially this
evening. Am still thinking widely scattered storms could develop
late this afternoon, perhaps near the lingering sfc boundary,
with a slightly better chance this evening as the jet kicks in.
The higher theta-e air mass is expected to advect north and east
with time into the evening, but storms that develop will do so
in an environment with 1000 to 2000 J/kg of MLCAPE. Shear still
appears to be on the weaker side with around 30 kts of deep
layer shear present into tonight. Stronger storms will be
capable of damaging wind gusts, near quarter sized hail and
heavy rainfall.

The trough axis moves east of the area tomorrow morning. Strong
southerly flow continues across the region through early next
week, keeping conditions warm with highs in the low to mid 90s.
A mid-level ridge expands over the eastern and central CONUS
through Tuesday, reinforcing hot and humid conditions. A cold
front in Nebraska and western KS will nudge toward the CWA
Tuesday afternoon and night. Convergence along the front looks
strong enough to aid in thunderstorm development late Tuesday.
That will be our next chance for precipitation. However,
uncertainty remains in how far south the front will extend.
Most models show it stalling across northeast KS on Wednesday
before moving back to the north as a warm front on Thursday.
Temperatures should be slightly cooler with the boundary in the
area midweek.

The eastern CONUS ridge then looks to expand over the area late in
the week. NBM maintains occasional low end POPs through the end of
the forecast period, but confidence is not currently high on
thunderstorm timing and severity.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1224 PM CDT Sat Jun 15 2024

Easterly surface winds will continue to veer to the south early
this TAF period, and will gust over 20 kts at times this
afternoon. Scattered thunderstorms are then expected in
northeastern KS this evening and tonight. Chances remain fairly
low (20-30%) near terminals due to expected limited coverage.
Thus, have not included TS in this update because of low
confidence.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, Jun 15, 1:38 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
238 PM CDT Sat Jun 15 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-161945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
238 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and evening. A
few of these storms may be severe with large hail and damaging
winds, particularly north of Interstate 70.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 105 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
June 15, 3:36 PM CST to 3:37 PM CST
Where
Ottawa County, 3.81 mi SSW of Vine Creek
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -97.450

Power poles broken and trees down between Granite and Homestead roads.

Thunderstorm Wind, Dickinson

When
June 15, 3:47 PM CST to 3:48 PM CST
Where
Dickinson County, 0.54 mi W of Abilene Arpt
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
38.900, -97.240

Thunderstorm Wind, Dickinson

When
June 15, 3:49 PM CST to 3:50 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.920, -97.210

Snapped tree relayed by KAKE.

Thunderstorm Wind, Dickinson

When
June 15, 3:49 PM CST to 3:50 PM CST
Where
Dickinson County, Abilene
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.920, -97.220

Delayed report of a large uprooted tree. Photo was sent via social media.

Thunderstorm Wind, Dickinson

When
June 15, 3:50 PM CST to 3:51 PM CST
Where
Dickinson County, 2.63 mi NE of Abilene Wright Arpk
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -97.170

Delayed report via social media of large tree limbs approximately 8 to 10 feet in diameter blown down.

Thunderstorm Wind, Dickinson

When
June 15, 3:51 PM CST to 3:52 PM CST
Where
Dickinson County, Enterprise
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -97.120

Delayed report via social media of a healthy tree approximately 1 foot in diameter split in half.

Thunderstorm Wind, Dickinson

When
June 15, 3:52 PM CST to 3:53 PM CST
Where
Dickinson County, 3.2 mi SSE of Abilene Wright Arpk
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.860, -97.170

Estimated wind gust by emergency manager.

Thunderstorm Wind, Geary

When
June 15, 4:17 PM CST to 4:18 PM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Estimated by spotter.

Thunderstorm Wind, Dickinson

When
June 15, 4:21 PM CST to 4:22 PM CST
Where
Dickinson County, 2.78 mi ESE of Pearl
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.840, -97.000

Estimated wind gusts.

Hail, Clay

When
June 15, 4:25 PM CST to 4:26 PM CST
Where
Clay County, 3.2 mi E of Clay Center
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.380, -97.060

Thunderstorm Wind, Clay

When
June 15, 4:25 PM CST to 4:26 PM CST
Where
Clay County, 3.2 mi E of Clay Center
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.380, -97.060

Estimated wind gusts.

Thunderstorm Wind, Clay

When
June 15, 4:29 PM CST to 4:30 PM CST
Where
Clay County, 1.07 mi E of Clay Center
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
39.380, -97.100

Thunderstorm Wind, Riley

When
June 15, 5:05 PM CST to 5:06 PM CST
Where
Riley County, 1.27 mi ESE of Rocky Ford
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
39.220, -96.560

Thunderstorm Wind, Marshall

When
June 15, 5:30 PM CST to 5:31 PM CST
Where
Marshall County, 1.74 mi NE of Vliets
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.740, -96.310

Estimated wind gusts.

Thunderstorm Wind, Nemaha

When
June 15, 6:08 PM CST to 6:09 PM CST
Where
Nemaha County, 0.87 mi NW of Bern
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.980, -95.980

Thunderstorm Wind, Nemaha

When
June 15, 6:12 PM CST to 6:13 PM CST
Where
Nemaha County, 0.69 mi N of Corning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.660, -96.030

Estimated by trained spotter.

Thunderstorm Wind, Brown

When
June 15, 6:40 PM CST to 6:41 PM CST
Where
Brown County, 3.8 mi SSW of Fairview
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
39.780, -95.760

Thunderstorm Wind, Brown

When
June 15, 7:08 PM CST to 7:09 PM CST
Where
Brown County, 2.14 mi NNW of Powhattan
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
39.800, -95.640

Hail, Ottawa

When
June 15, 9:52 PM CST to 9:53 PM CST
Where
Ottawa County, 7.09 mi NNW of Vine Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.450

Thunderstorm Wind, Clay

When
June 15, 10:07 PM CST to 10:08 PM CST
Where
Clay County, 2.76 mi N of Oak Hill
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.290, -97.330

Tree damage north of Oak Hill with medium sized branches down.

Thunderstorm Wind, Washington

When
June 15, 11:29 PM CST to 11:30 PM CST
Where
Washington County, 2.14 mi NNE of Linn
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.710, -97.070

Thunderstorm Wind, Washington

When
June 16, 12:26 AM CST to 12:27 AM CST
Where
Washington County, 0.69 mi S of Barnes
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.710, -96.870

Sheriffs office reported minor tree damage in Barnes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194516, 1194522, 1194517, 1194518, 1194519, 1194520, 1194523, 1194524, 1194525, 1194514, 1194526, 1194527, 1194528, 1194529, 1194530, 1194531, 1194532, 1194533, 1194515, 1194521, 1194534, 1194535.